# SDR 99ZZZX703

- Difficulty date: May 21, 1998
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N2664F
- Make and model: Cessna 414A
- Aircraft serial: 414A0534
- System (JASC): 8011 · Engine Starter
- Part: Spring
- Part number: SA529800M15
- Condition: Broken
- Location: Starter
- Part time: 348 hours
- Stage of operation: NR
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

PILOT REPORTED PROP STOPPED DURING START AND REQUIRED PHYSICALLY MOVING PROP TO GET ENGINE TO TURN OVER AGAIN WITH STARTER.  ENGINE STARTED AND PILOT FLEW BACK TO HOME BASE.  OIL FILTER WAS REMOVED AND BRASS SLIVERS WERE FOUND IN ALL THE FOLDS.  STARTER ADAPTER WAS REMOVED AND SPRING SA 529800 WAS BROKEN AT THE NOTCH WHERE IT ATTACHES TO THE BRASS GEAR.  THE ROUGH BROKEN END WAS CUTTING SPLINTERS UP TO 3 INCHES LONG OFF THE BRASS WHEEL.  ALSO, THE SPRING CUP IN THE ADAPTER HAD SLID OUT OF ADAPTER FAR ENOUGH TO CONTACT STARTER SHAFT.  THIS MAY HAVE CAUSED SPRING TO BREAK OR THE SPRING MAY HAVE BEEN DEFECTIVE.  TIME ON ADAPTER, 5,602 HOURS.  SUBMITTER RECOMMENDS RE-SECURING SPRING CUP AT O/H.
